Home > Drugs & Medicines > Everyday Medications and Your Tummy

Everyday Medications and Your Tummy

By: Ian Murnaghan BSc (hons), MSc - Updated: 31 Jul 2010 | comments*Discuss
 
Tummy Pain Reliever Medications

In a society where we take over the counter medications to obtain relief from virtually every ailment imaginable, it makes sense to consider the effects of everyday medications on your tummy.

Pain Relievers and Stomach Upset

While many medications have the potential to cause an upset tummy, the main ones of concern are pain relievers. In particular, they are the most commonly taken medications and some Britons are taking these on a regular basis.

Whether you suffer from arthritis, a headache or fever, or one of the numerous other conditions that prompt you to take a pain reliever, you should take caution when it comes to your tummy.

Non-Steroidal Anti Inflammatory Drugs (NSAIDs)

Overall, there are approximately twenty NSAIDs and they include drugs such as aspirin and ibuprofen. These drugs can be linked to gastritis and also heartburn and ulcers.

While many people take these drugs and have no problems, those who may be taking pain relievers daily, are elderly or already suffer from a condition of the gastrointestinal tract may want to be particularly cautious about their use of these everyday medications. There are fortunately ways to minimise the risks.

Aim for Shorter Term Use

For most people, you shouldn't be using NSAIDs long-term unless under the advice of your physician. For pain relief, more than ten days of use should be a sign to see your doctor if you haven't already done so. Generally, use for this span of time won't tend to pose significant side effects or problems with your tummy.

How You Take Medications

It's typically best to take your medications with food and water. A full glass of water and just a small snack can make an enormous difference in how your tummy responds to the medication. Some people find that an antacid is helpful as well.

How Your Lifestyle Fits In

If you drink alcohol and smoke, you're further increasing your risks of tummy upset from medications. Either stopping completely or at least avoiding the substances when you take your medication can be helpful for your tummy.

Some people also find that when they take their medication makes a difference in how their tummy feels. Sometimes, it is simply a case of taking your pain reliever in the morning with breakfast rather than in the evening.

Pay Attention to Other Medications

For those who take other medications, especially prescription ones, these could be reacting with your pain reliever to upset your tummy. It's a good idea to speak to your doctor or pharmacist about any other medications you're taking if you find your tummy is upset from your pain relievers. In particular, if you're taking a blood thinner along with aspirin, you can have a higher chance of stomach upset as well as a greater risk of bleeding.

Stomach Ulcers and Pain Relievers

It's similarly important to be aware of the signs of a stomach ulcer if you are taking pain relievers, especially if long-term and under the guidance of your doctor. If you have pain in your abdomen along with dark and bloody stools, you should seek medical attention right away, as it could be an ulcer.

Using Medications Wisely

Most of us will need a pain reliever at some point in time but others may require chronic use. To avoid tummy problems, speak to your doctor and pharmacist about how best to protect your tummy and get the most benefit from your everyday medications.

You might also like...
Share Your Story, Join the Discussion or Seek Advice..
Why not be the first to leave a comment for discussion, ask for advice or share your story...

If you'd like to ask a question one of our experts (workload permitting) or a helpful reader hopefully can help you... We also love comments and interesting stories

Title:
(never shown)
Firstname:
(never shown)
Surname:
(never shown)
Email:
(never shown)
Nickname:
(shown)
Comment:
Validate:
Enter word:
Topics
Latest Comments
  • Sjones
    Re: Symptoms of Stomach Migraines
    When I started menopause 8yesrs ago I had my first stomach attack. With me I start to sweat profusely then comes the pain so…
    26 May 2018
  • Kutter
    Re: How Cauda Equina Syndrome Affects the Stomach
    I have had cauda equina syndrome now for 10 years. For a considerable amount of that time I took…
    18 May 2018
  • Mavalis
    Re: Symptoms Of Peptic Ulcers
    I also have this chest pain and my heart is beating very fast and painfull and the other thing is that my left side breast it pains.i…
    15 May 2018
  • Keshy
    Re: Symptoms Of Peptic Ulcers
    I was diagnosed of gastric ulcer after I went for an endoscopy. I have used intravenous rabeprazole and now am using ulsakit. But I…
    28 April 2018
  • Mark
    Re: Symptoms Of Peptic Ulcers
    Hello guys, first all of you have to visit gi. And done ugd, then only Dr have to came to know what happened inside your stomach. Yes…
    22 April 2018
  • Gloria
    Re: What is Thickening of the Bowel?
    I had a virtual colonoscopy and was told I had a thickened left colon. I have acute bouts of lower left abdominal pain which…
    18 April 2018
  • BABY GIRL TN
    Re: What is Thickening of the Bowel?
    HI CAN SOME BODY TELL ME WHAT MILD SMALL BOWEL VERSUS IN THICENING RELATED TO UNDERDISTENTION MEAN?
    15 April 2018
  • TummyTrouble
    Re: Symptoms Of Peptic Ulcers
    Princess gold - Your Question:I av ulcer and I feel tiredness, dizzy, pain under my left breast ? Is it still a sign of ulcer ?
    27 March 2018
  • Princess gold
    Re: Symptoms Of Peptic Ulcers
    I av ulcer and I feel tiredness, dizzy, pain under my left breast ? Is it still a sign of ulcer ?
    27 March 2018
  • TummyTrouble
    Re: Symptoms Of Peptic Ulcers
    ola - Your Question:I have chest pain in my left chest ,sometimes I have pain under the armpit. am just fiftten years of age.I do HV…
    28 November 2017
Further Reading...
Our Most Popular...
Add to my Yahoo!
Add to Google
Stumble this
Add to Twitter
Add To Facebook
RSS feed
You should seek independent professional advice before acting upon any information on the TummyTrouble website. Please read our Disclaimer.